Call or Text Us! 337-381-0601

Woman with ringing in her ears after taking this common medication.

You hear a ringing in your ears when you get up in the morning. They were fine yesterday so that’s strange. So now you’re asking yourself what the cause might be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate of late). But you did have a headache yesterday, and you did take some aspirin last night.

Could it be the aspirin?

And that prospect gets your brain going because maybe it is the aspirin. You feel like you remember hearing that certain medicines can produce tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop taking it?

What’s The Connection Between Tinnitus And Medications?

The long standing rumor has linked tinnitus symptoms with numerous medicines. But what is the truth behind these rumors?

The common notion is that tinnitus is widely viewed as a side effect of a broad swath of medicines. But the reality is that only a small number of medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of theories:

  • Starting a new medicine can be stressful. Or, in some cases, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this case, the tinnitus symptoms aren’t being caused by the medicine. It’s the stress of the whole ordeal, though the misunderstanding between the two is rather understandable.
  • The condition of tinnitus is relatively prevalent. More than 20 million individuals suffer from recurring tinnitus. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medication is taken. It’s understandable that people would erroneously think that their tinnitus symptoms are the result of medication because of the coincidental timing.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.

What Medications Are Connected to Tinnitus

There is a scientifically established connection between tinnitus and a few medicines.

The Link Between Strong Antibiotics And Tinnitus

There are ototoxic (harmful to the ears) properties in certain antibiotics. These powerful antibiotics are usually only used in extreme situations and are known as aminoglycosides. High doses have been found to produce damage to the ears (including creating tinnitus symptoms), so such dosages are normally limited.

Medicines For High Blood Pressure

Diuretics are frequently prescribed for people who are dealing with hypertension (high blood pressure). When the dosage is considerably higher than normal, some diuretics will cause tinnitus.

Ringing in The Ears Can be Produced by Taking Aspirin

And, yes, the aspirin could have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus starts at extremely high doses of aspirin. The doses you take for a headache or to ward off heart disease aren’t often big enough to cause tinnitus. The good news is, in most situations, when you quit taking the huge doses of aspirin, the tinnitus symptoms will go away on their own.

Check With Your Doctor

There are a few other medications that might be capable of triggering tinnitus. And there are also some odd medicine mixtures and interactions that might generate tinnitus-like symptoms. That’s the reason why your best option is going to be talking about any medication concerns you may have with your doctor or pharmacist.

That being said, if you begin to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. Maybe it’s the medicine, and maybe it’s not. Tinnitus is also strongly linked to hearing loss, and some treatments for hearing loss (like hearing aids) can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location